Alternatives to madopar [please


#1
Hullo Everyone

I was recently switched by my PD Consultant from Mirapexin 0,25mg and Domperidone 10mg x 3/day to Madopar 12.5mg x 3/day.

As a consequence I ly awake for hours.

Has anyone else experienced sleeping problems with Madopar.

If so can you recommend an alternative to Madopar.

Many thanks

#2
Hi Arren1

Have you read the booklet put out by the society on drug treatment for pd. It will answer alot of your questions.

Madopar and Sinemet are the same family of meds. So that is your only alternative. Mirapexin is quite different and you would have had domperidone for nausea. How long has it been since you changed over? I find it takes at least 2 weeks and often longer for my body to adjust and settle when I increase or change drugs. I expect your sleeplessness is related to your change of medication but I don't think it is caused by the Madopar.

I think you wrote in an earlier post that you have had trouble sleeping before, I got the impression it was a long standing problem. Unfortunately it goes with the condition. You might find out what others say about sleeplessness by doing a search of the forum

Best of luck

#3
Hi ARREN1,

How long have you been on Madapar? It can take quite a few weeks for your body to adjust so you need to bear this in mind. 3 x 62.5mg is quite a low dose and you might need an additional dose prior to going to bed to take you through the night or even the dosage increasing. I suggest you contact your PD Consultant and discuss reviewing your medication. Controlled release preparations of levadopa (Madapar or Sinemet)are very good to help take you through the night. When medication wears off during the night it can cause you to keep waking up - you might feel anxious, panicky or experience night sweats. These are all signs of medication wearing off during the night. The following info sheet explains about this very well
http://www.parkinsons.org.uk/pdf/FS30_sleepandnighttimeproblems.pdf

Also, your PD Consultant advised you to take Madapar with each meal. Did he/she explain that protein can interfere with how Madapar is absorbed causing it to be less effective? Is Madapar relieving your symptoms during the day?

The following link explains about Levadopa (Madapar/Sinemet), if you scroll down you will see a section about Levadopa and protein and also the side effects.

http://www.parkinsons.org.uk/about-parkinsons/treating-parkinsons/drugs/levodopa.aspx

It's trial and error with these drugs, we all respond differently. I tried Madapar and didn't respond well yet Sinemet works very well. Did Mirapexin cause problems with sleep?

Good luck and let us know how you get on.

Cutiepie:)

#4
Hi ARREN1.

I take Madopar now and haven't noticed it affecting my sleep but when I was on Mirapexin I hardly slept for more then 3hrs a night for nearly 6yrs. Just shows you that we all react differently to meds.
As others have said it's trial and error with the meds and getting the right ones to suit you, have you called your Neuro or PD Nurse if you have one?

Hope things improve for you soon.

Gill.x

#5
In theory this should not happen as the active bit of the medication is the same, but a friend's mother who had Parkinson's found Madopar of little use but Sinemet worked. Obviously,with Madopar it was not reaching the brain.

#6
Many thanks to everyone for their responses,please find replies to queries raised as follows;

Margaret

Many thanks for flagging up the PD booklet, which has proved very useful.

I changed over from Mirapexin to Madapor 2 weeks ago, after 4 nights of little sleep,as a result have changed back to Mirapexin.

Long standing problem with sleep due to back problem, but taking Mirtazapine whch puts me under,not so since taking Madapor

Other correspondent has mentioned best results in taking Madapor reference meals,
having checked various sites, most effective time is before meals, which is contrary to what I have been doing, which is useful.

Cutiepie

Started on Madapor 2 weeks ago ( apologize for repeating myself),seeing PD nurse next week for advice.

Many thanks for details on info sheets, which I read with interest.

Checked out details on protein effect and recommended time to take pills before meals which was contrary to advice (during or immediately after) from PD Consultant. Prior to seeeing PD Nurse will retry Madapor before meals.

Gill 66

I sleep well with Mirapexin (plus Mirtazapine). Have great PD Nurse, so I am confident she will sort things out.

English Country Dancer

Intriqued to know more about active bits of similar medications.By retrying Madapor and taking it before meals, hopeful will result in more of the drug reaching the brain, although not necessarily helping with insomnia.

Once again everyone a big hug and thanks for all the responses, truely appreciated.

#7
Hi Arren1,

I'm really pleased you have found peoples replies useful. I've learned a lot from being part of forums like this one and made some very supportive friends along the say.

Just wanted to mention one more thing ~ have you been advised by your neurologist to keep a drugs diary? I have found keeping a diary really useful for identifying problems and helping my neurologist tailor my drug regime.

http://www.parkinsons.org.uk/pdf/FS69_KeepingadiarypeoplewithParkinsons.pdf

Best wishes
Cutiepie

#8
Hello everyone I need advise please , been on Azelect for around 2yrs recently bee to see my consultant who suggested i might like to think about adding dopermine agonist (maybe a patch ) .i am able to everything except walk at a normal pace and wonder if i need this yet. I respect this forum , but don't write very often .Hope you can give me your valued comments thanks marie

#9
Hi Marie,

I found the Dopamine Agonists very good at helping me to walk at a 'normal' pace again.

I've searched a couple of links out directing you to relevant forum posts

http://www.parkinsons.org.uk/pdsforum/posts.aspx?forum=treatments&topic=rotigotine-neupro-patch

http://www.parkinsons.org.uk/pdsforum/posts.aspx?forum=treatments&topic=neupro-patch---daily-wearing-off&page=1

Best wishes
Cutiepie

#10
HI This is niper12, At the momenti am taking 3aday STALEVO 150&Due To See my nuro
Indecember, i have a Few ProblemsThat is my Feet, i Find it Difficult To Walk &afew other Problems which i hope to disscuswith my nuroWould Any One like to cmment On this ? i have beentaking Stalevo 150 for about 6To 7 mnths